Previous electron microscopy studies of amiodarone-pigmented skin demonstrated 6 distinctive morphological types of intracytoplasmic inclusions in many dermal cell types. The pathogenesis may be related to the action of the drug on cell membranes, local metabolic damage, and accumulation of the drug on the lysosomes, with acceleration of the physiological aging cell process.12 In a previous report, the presence of high concentrations of iodine, which was observed on electron probe analysis, suggested that the cutaneous deposits are made up of amiodarone itself or a metabolite.5 Our results confirm this hypothesis. After the extraction procedure that was performed on the hyperpigmented skin of our patient's face, HPLC of the skin sample showed 4 peaks corresponding to 4 retention times: 0.707 minutes, 0.868 minutes, 1.447 minutes, and 8.207 minutes. Later on, after each sequential addition of commercial amiodarone (extracted from Cordarone tablets), HPLC revealed a clear increase of the peak at 8.207 minutes. This finding suggests that the molecule corresponding to the retention time of 8.207 minutes and the commercial amiodarone that was added are the same compound. To be more precise, the UV absorption spectrum of each peak was determined at 8.207-minutes. These UV absorption spectra were perfectly identical (Figure 6). Therefore, in this case, the molecule extracted from the skin, which showed a peak at 8.207 minutes, is amiodarone. We were not able to identify the nature of the other 3 molecules corresponding to the retention times of 0.707, 0.868, and 1.447 minutes. These molecules may represent amiodarone photoproducts/metabolites, skin components such as melanin, or cutaneous deposition of other drugs taken by the patient. The recognition of these molecules is not easy because amiodarone metabolism is more complex than has generally been accepted. It was observed that mono-N-desethylamiodarone may further be cleared by hydroxylation, dealkylation to di-N-desethylamiodarone, and deamination to deaminated amiodarone.13 In our case, HPLC analysis could neither exclude nor confirm the presence of lipofuscin. However, electron microscopy showed that lipofuscin pigment was absent in our patient's skin. This finding indicates that the hypothesis relating the blue-gray hyperpigmentation to lipofuscin should be challenged. Also, direct evidence of massive amiodarone deposits in the hyperpigmented skin on electron microscopy provides a strong argument in favor of a direct pathogenic role for amiodarone. There are numerous reasons to question the role of lipofuscin as a causative factor in amiodarone hyperpigmentation. Lipofuscin is a naturally occurring autofluorescent lipopigment that accumulates in aging cells as a normal part of senescence; it is called the wear-and-tear or aging pigment. Because this material exhibits fluorescence, lipofuscin has been described by its spectral properties, with an excitation between 320 and 480 nm and an emission wavelength between 460 and 630 nm, with a peak at 580 nm corresponding to yellow and not blue fluorescence.14- 15 Conversely, electron microscopic examination of the sun-exposed skin of patients without amiodarone discoloration shows pigment deposits similar to those already described in patients with amiodarone hyperpigmentation in exposed and nonexposed skin.7 Finally, the presence of amiodarone deposits in the skin, with or without lipofuscin, is able to induce the blue-gray hyperpigmentation. This pigmentation could be explained by the Tyndall effect, in which dermal pigment, whether melanin, iron, or other pigment, is perceived as blue, gray, or blue-gray.